Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 19, 2018Upson County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 19, 2018, 8:40 PM EDT for Upson County, Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 8:40 PM EDT (00:40 UTC)
Expired
Jul 19, 2018, 9:45 PM EDT
In force
65 min
Issued by
NWS Atlanta, GA

County Upson County, GA

The radar

The Atlanta radar (KFFC), 58 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS82 KFFC 200040
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
840 PM EDT THU JUL 19 2018
 
GAZ069-200145-
Upson GA-
840 PM EDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR UPSON COUNTY UNTIL 945 PM EDT...

At 839 PM EDT...showers and thunderstorms with very heavy rain were 
affecting central and western Upson County...moving southwest at 5 
mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas.

Some locations in the path of this storm include
Thomaston, Sunset Village, Lincoln Park, Sprewell Bluff State Park,
Crest, Sunnyside, Atwater, Hannahs Mill and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3298 8450 3299 8435 3276 8419 3274 8427
      3276 8430 3276 8434 3278 8435 3277 8436
      3278 8438 3284 8442 3284 8443 3282 8445
      3285 8447 3286 8449 3288 8448 3288 8451
      3293 8453 3295 8452 3297 8453
TIME...MOT...LOC 0039Z 047DEG 6KT 3287 8435 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 19, 8:27 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 19, 8:27 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
827 PM EDT Thu Jul 19 2018

.UPDATE...

00z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 313 PM EDT Thu Jul 19 2018/

SHORT TERM /Tonight through Friday Night/...

Showers and thunderstorms have already developed across portions of
the region. Given the front is mainly draped across
central/southern GA, most of the activity is confined in that
region. However, with some mid level lift moving overhead,
lingering deep layer moisture and sufficient instability
>2000j/kg, we will see widely scattered thunderstorms through the
remainder of the afternoon/evening hours. Given such weak flow,
these heavier showers and thunderstorms will have little movement
to them causing some minor flooding. Also, gusty winds are
possible with some dry air within the atmospheric column. These
storms may linger with ample instability at the surface well after
sunset. As the activity diminishes late, debris clouds will
result in mostly cloudy skies through the overnight with moisture
becoming trapped by the early morning leading to stratus through
mid-morning Friday.

For tomorrow, believe there will be less precipitation activity
overall as strong high pressure noses into the area from the NE and
wake behind a low moving up the NC coast leading to some subsidence.
So while there is a little bit of upper level support, I do not
think there will be much thunderstorm activity, apart from some
development across the SE portion of our CWA during the afternoon.
However, in regards to Friday evening through the overnight, there
will be a front and associated shortwave approaching from the north.
This will provide enough lift with some instability already in place
at the surface to support a potentially strong thunderstorm complex
to impact north GA. The main questions are in regards to timing and
overall extent of this system. Since models are delaying the
arrival until after 06Z, instability may be waning. However, with
so much upper level support and elevated instability, it may not
matter. We will continue to monitor, but as it stands we feel this
system will diminish as it moves toward central GA early
Saturday.

Temperatures will be around climo.

26

LONG TERM /Saturday through Thursday/...

Synoptically, the long term begins with a strong, cutoff, mid-level
low pressure system centered around the southern tip of Lake
Michigan. The associated negatively-tilted longwave trough will be
anchored through the Carolinas. As the trough axis moves overhead of
the Carolina coastline, baroclinic generation of a surface low
pressure system should occur off the Carolina coast near MHX. This
surface low will take advantage of a remnant frontal boundary,
situated through Central/Southern Georgia, that will have been the
focus for previous thunderstorm development in the area and push it
off to the southeast. This type of scenario would usually yield
pleasant weather conditions for north and central Georgia, but alas,
upper-level northwest flow combined with enhanced moisture, shear
and instability of the mid-level trough positioned to our north will
provide great conditions for the formation and maintenance of one or
two Mesoscale Convective Systems that are projected to move into the
forecast area early Saturday morning through late Saturday night.

Timing will be key as the the evolution of convection at the start
of the weekend, and frankly, low-res models tend to handle these
events poorly. Furthermore, an initial round of convection will
often corrupt model output for subsequent rounds of convection until
higher-resolution models can once again initialize with updated
atmospheric conditions. Therefore, it's difficult to pinpoint the
exact evolution of the storms through the weekend, but in general,
we're expecting likely thunderstorms which could be strong to
severe, with widespread strong wind gusts and heavy rainfall which
may cause concern in urban and previously saturated areas.

By Sunday, The upper-level cutoff low begins to move southward, with
the center of the low over the southeast CONUS by Monday afternoon.
A potential dry slot could limit precip chances for the morning and
afternoon before deep moist convergence takes hold of the region by
Monday into Tuesday. Even as the cut-off low deteriorates at the
beginning of next week, southwesterly flow and isentropic lift takes
over. With the belt of warm, moist air persistently pushing into the
area, next week will be filled with numerous showers and
thunderstorms every afternoon and evening from Monday onward.

22

&&

.AVIATION...
00Z Update...
Some lingering showers and storms mainly pushing south and west of
the northern sites and MCN to impact CSG here in the next hour or
two, otherwise activity should diminish soon after some stratiform
light rain. Overnight cigs should lower to MVFR for most sites
after 07/09z with IFR possible mainly for the southern sites
though could be lower (including lower vsbys) for the other
locations given all the precip activity seen. Tomorrow afternoon
should have a low end chance for isolated showers given less
energy so included VCSH. Winds should stay mostly on the east side
thru period at 5-7 kts.

//ATL Confidence...00Z Update...
Medium on overnight cigs/vsbys.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  86  72  87 /  60  30  50  60
Atlanta         72  88  73  89 /  50  20  50  60
Blairsville     65  82  65  82 /  40  30  60  70
Cartersville    71  89  72  89 /  40  20  60  60
Columbus        75  92  75  92 /  60  30  40  60
Gainesville     70  86  71  86 /  50  20  60  60
Macon           73  88  73  91 /  60  40  30  60
Rome            71  90  71  90 /  40  30  60  60
Peachtree City  72  88  72  89 /  60  30  50  60
Vidalia         74  88  74  91 /  60  60  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....22
AVIATION...Baker
Hazardous weather outlook, Jul 19, 12:20 PM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1220 PM EDT Thu Jul 19 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1220 PM EDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across north and
central Georgia today and tonight. The best chances will be during
the afternoon and evening hours. A few storms could become severe
with the main hazards being locally heavy rainfall, strong, gusty
winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A strong storm system approaching the region Friday and moving
across the area through Saturday will increase the chances for
severe thunderstorms those two days. The primary hazards will be
damaging wind gusts, frequent lightning and very heavy rainfall.

Otherwise, scattered thunderstorms are expected Sunday through
Wednesday. A few strong to severe thunderstorms will be possible each
day with strong, gusty winds, frequent lightning, and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 19, 4:23 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
423 PM EDT THU JUL 19 2018

GAZ019-192100-
Floyd GA-
423 PM EDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLOYD COUNTY UNTIL
500 PM EDT...

At 422 PM EDT...a strong thunderstorm was centered in northern parts
of Rome...moving northeast at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Shannon, Pinson and Armuchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3441 8524 3441 8522 3443 8521 3444 8518
      3450 8515 3444 8510 3443 8509 3442 8511
      3441 8511 3440 8510 3440 8506 3435 8501
      3435 8502 3428 8502 3422 8513 3430 8526
      3440 8527
TIME...MOT...LOC 2022Z 221DEG 10KT 3429 8514

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jul 19, 4:25 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
425 PM EDT THU JUL 19 2018

GAZ042-192100-
Carroll GA-
425 PM EDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARROLL COUNTY UNTIL 500
PM EDT...

At 424 PM EDT...a strong thunderstorm was centered near Bowdon
Junction, or 5 miles north of Carrollton...moving southwest at 5 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Carrollton, Temple, Bowdon, Mount Zion, Abilene, John Tanner State
Park and Bowdon Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3367 8524 3370 8514 3370 8513 3369 8513
      3369 8512 3372 8506 3372 8505 3373 8505
      3369 8496 3344 8526 3359 8531
TIME...MOT...LOC 2024Z 029DEG 5KT 3367 8510

WIND...50MPH
Special weather statement, Jul 19, 4:32 PM EDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
432 PM EDT THU JUL 19 2018

GAZ086-192100-
Emanuel GA-
432 PM EDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EMANUEL COUNTY UNTIL 500
PM EDT...

At 430 PM EDT...a strong thunderstorm was near Lexsy, or 11 miles
south of Swainsboro...moving west at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Oak Park and Lexsy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3242 8222 3234 8238 3238 8240 3239 8240
      3242 8239 3244 8238 3245 8240 3248 8229
TIME...MOT...LOC 2030Z 068DEG 13KT 3243 8231

WIND...40MPH
Special weather statement, Jul 19, 6:57 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
657 PM EDT THU JUL 19 2018

GAZ053-067-192330-
Coweta GA-Meriwether GA-
657 PM EDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COWETA AND
NORTHEASTERN MERIWETHER COUNTIES UNTIL 730 PM EDT...

At 656 PM EDT...a strong thunderstorm was centered near Haralson, or
2 miles northeast of Alvaton...moving southwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Senoia, Luthersville, Haralson, Gay, Alvaton, Rocky Mount and
Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3330 8454 3326 8450 3324 8451 3323 8450
      3322 8450 3320 8449 3318 8451 3315 8451
      3315 8452 3313 8451 3304 8463 3323 8475
TIME...MOT...LOC 2256Z 054DEG 8KT 3323 8456

WIND...40MPH
Special weather statement, Jul 19, 7:19 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
719 PM EDT THU JUL 19 2018

GAZ067-069-079-192345-
Upson GA-Meriwether GA-Talbot GA-
719 PM EDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UPSON...SOUTHEASTERN
MERIWETHER AND NORTHERN TALBOT COUNTIES UNTIL 745 PM EDT...

At 719 PM EDT...a line of strong thunderstorms was along a line
extending from near Flint Hill to near Prattsburg...and moving
southwest at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Manchester, Woodland, Sunset Village, Sprewell Bluff State Park,
Pleasant Hill, Prattsburg, Big Lazer Creek Wma and Flint Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3297 8455 3278 8426 3272 8433 3272 8434
      3271 8434 3268 8437 3279 8469 3282 8469
TIME...MOT...LOC 2319Z 047DEG 6KT 3282 8461 3276 8433

WIND...40MPH
Special weather statement, Jul 19, 8:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
840 PM EDT THU JUL 19 2018

GAZ069-200145-
Upson GA-
840 PM EDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR UPSON COUNTY UNTIL 945 PM EDT...

At 839 PM EDT...showers and thunderstorms with very heavy rain were
affecting central and western Upson County...moving southwest at 5
mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Thomaston, Sunset Village, Lincoln Park, Sprewell Bluff State Park,
Crest, Sunnyside, Atwater, Hannahs Mill and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3298 8450 3299 8435 3276 8419 3274 8427
      3276 8430 3276 8434 3278 8435 3277 8436
      3278 8438 3284 8442 3284 8443 3282 8445
      3285 8447 3286 8449 3288 8448 3288 8451
      3293 8453 3295 8452 3297 8453
TIME...MOT...LOC 0039Z 047DEG 6KT 3287 8435

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.